Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 237, NWS Wichita, KS

July 31, 2003Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2003, 3:18 PM CDT for Lincoln County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 3:18 PM CDT (20:18 UTC)
Expired
Jul 31, 2003, 4:15 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2813 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 312018
SVRICT
KSC105-312115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 415 PM CDT.

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SIMPSON...OR ABOUT 20
  MILES NORTHEAST OF LINCOLN...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BARNARD AROUND 330 PM CDT...
  11 MILES EAST OF LINCOLN AROUND 350 PM CDT...
  NEAR BEVERLY AROUND 355 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 415 PM CDT.

LAT...LON 3940 9789 3936 9821 3896 9815 3898 9779

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:20 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 31, 11:20 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT THU JUL 31 2003

RECENTLY SENT A GRIDS/ZONE FCST UPDATE FOR THIS PM, MAINLY
TO TWEAK HIGHS UP 1-2 DEG IN CNTRL KS BASED ON LATEST TRENDS.
WRLY DOWNSLOPE FLOW THIS AM IS REALLY GIVING TEMPS A BOOST.
TWEAKED WIND SPEEDS UP TO 15-20 IN CNTRL KS. OTHERWISE,
CURRENT FCST LOOKS ON TARGET. COMPLEX OF T-STORMS MOVG THRU SERN NE
AND FAR NERN KS SHOULD LAYOUT AN OUTFLOW BNDRY OVER NERN KS THIS
PM. ANY SFC-BASED CONVECTION THAT MAY REFIRE ALONG THIS OUTFLOW BNDRY
SHOULD STAY NE OF OUR FCST AREA THIS PM. SEE PREVIOUS DISCUSSION
FOR OUR EXPECTATIONS ON CONVECTION POTENTIAL TONIGHT, WHICH STILL
LOOKS VALID ATTM.

JMC

-----------------------------------------------------------
359 AM CDT THU JUL 31 2003

FCST CONCERN...
CNVTV CHCS/TRENDS TNGT THRU FRI NGT...

SGFNT UPR TROF/CLOSED LOW WL CONT TO DROP SSEWD FM WRN ONT ACRS
THE UPR MDWST/WRN GRTLKS THRU SAT. INCRSG NWLY FLO ALOFT WITH
IMPRESSIVE H3 JET WL STREAK ACRS THE CNTRL PLAINS/KS RGN AS
PERIODIC SHRTWVS RIPPLE SEWD THRU MEAN FLO. FIRST SUCH FEATURE
WL AFFECT THE AREA TNGT, WITH 65-75KT JET MAX PROGD SEWD ACRS KS.
TEMPS AHD OF DVLPG SFC TROF/CDFNT SHOULD SOAR ON MEAN SWLY LO LVL
FLO, WITH PROGD H8 TEMPS/MEAN THKNS VALUES SUPPORTING NEAR THE
CENTURY MARK READINGS ACRS CNTRL KS. ANTECEDENT LO LVL AIRMASS IS
QUITE DRY AND MSTR RETURN WL BE SLOW, AND CNVTV TEMPS LOOKS TO BE
CLOSE TO XPCTD MAXS. THUS XPCT CNVTN WL HOLD OFF TIL AFT 00Z, IN
CLOSER PROXIMITY TO BETTER CNVGNC NEAR SFC FNT ACRS KS/NEB BORDER.

GENESIS FOR POTNL MCS LKLY TO COME FM NRN KS CNVTN THIS EVE, WITH
SOME CREDENCE FOR TWO SEPARATE COMPLEXES. THE FIRST MAY EVOLVE FM
NCNTRL/NERN KS WHERE LO LVL MSTR CNVGNC MAY BE MAXIMIZED NEAR SFC
FNT. A MODEST LO LVL JET MAY CONT TO FEED THIS DVLPMT AS IT SLIDES
SEWD TWD MO. SOME OF THIS MAY INITIALLY CLIP PTNS OF THE CWA FM
SLN TO W OF EMP TO N OF CNU. POTNL FOR A SECONDARY MCS MAY DVLP
ACRS SWRN NEB/NWRN KS TWD MDNGT IN MOIST UPSLOPE FLO JUST BHND
SFC CDFNT. THIS CNVTN WOULD HAVE BETTER CHCS OF CONTG SEWD ACRS
CNTRL KS OVRNGT, FOCUSING ALG ELEVATED MSTR/INSTBY IN THE H8-H7 LYR.
THE MAINTENANCE OF ANY CNVTN IS OF CONCERN, AS IT WL LKLY ENCOUNTER
A DRIER/MORE STABLE REGIME AS IT MOVS TWD THE SRN CWA. BETTER CHCS
LOOKS TO RESIDE ACRS CNTRL KS, HOWEVER POTNL FOR MCS WITH DEEP COLD
POOL MAY DRIVE CNVTN INTO THE SRN CWA LATE IN THE NGT. AS SUCH,
SOUNDING PROFILES SUPPORT HAIL AND MORE LKLY DAMAGING WINDS WITH
CNVTN OVRNGT.

FRI FCST IS SOMEWHAT CONTINGENT ON POTNL EVOLUTION OF XPCTD CNVTN
TNGT, WHICH MAY DRIVE MESOSCALE OUTFLOW PUSHG THE SYNOPTIC SCALE
FNT FURTHER S THRU THE CWA. BEST BET FOR THIS IS TO OCCUR ACRS CNTRL
KS, WITH SOME POTNL FOR FNT HANGING UP ACRS THE SRN CWA. THEREFORE,
CONSENSUS IS TO LESSEN OR REMOVE POPS ACRS CNTRL KS BY FRI AFTN,
WITH CHCS CONTG ACRS SCNTRL/SERN KS.

BY SAT, THE UPR LVL LOW WL CONT TO SETTLE SWD ACRS THE WRN GRTLKS,
WHICH SHOULD PUSH CDFNT WELL SWD INTO OKLA. THEREFORE, HAVE TWEAKED
MAXS DOWN A BIT, CLOSE TO CLIMO AND KEPT DRY FCST.

FCSTID = 13/DARMOFAL
ICT   99  70  92  67 /   5  50  40  10
HUT  100  68  90  66 /   5  50  30  10
EWK   99  69  91  67 /   5  50  30  10
EQA   98  69  91  67 /   5  50  50  10
WLD   98  71  94  69 /   5  40  50  20
RSL  100  65  88  63 /  10  60  30   5
GBD  101  66  89  65 /  10  60  30  10
SLN  101  67  90  65 /  10  60  30  10
MPR  100  67  90  66 /   5  50  30  10
CFV   96  71  93  68 /   5  40  50  20
CNU   96  70  90  66 /   5  50  50  20
K88   96  69  89  66 /   5  50  50  20

.ICT...NONE.
Hazardous weather outlook, Jul 31, 4:45 AM CDT, 10 hours 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL KANSAS LATE THIS EVENING
AND TONIGHT. A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS
SOUTHERN NEBRASKA AND NORTHERN KANSAS BY EARLY EVENING, AND THEN
MOVE SOUTHEAST INTO CENTRAL KANSAS DURING THE LATE EVENING AND
OVERNIGHT HOURS. INSTABILITY AND WIND SHEAR PROFILES WILL BE
FAVORABLE FOR SEVERE THUNDERSTORMS, WITH THE PRIMARY RISK BEING
HAIL AND MORE LIKELY DAMAGING STRAIGHT-LINE WINDS.

AS THESE STORMS MOVE SOUTHEAST TOWARD SOUTH CENTRAL AND SOUTHEAST
KANSAS AFTER MIDNIGHT, THEY MAY ENCOUNTER SOMEWHAT DRIER AND MORE
STABLE AIR TO THE SOUTH. HOWEVER, IF THESE STORMS CAN EVOLVE INTO
A LARGE COMPLEX, THE RELATIVE COLD POOL OF AIR BEHIND THESE STORMS
MAY PUSH THE RISK OF SEVERE WEATHER AND DAMAGING WINDS INTO SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FOCUS FOR THUNDERSTORMS AND SEVERE WEATHER IS EXPECTED TO BE
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON AND
EVENING, MAINLY NEAR THE OKLAHOMA BORDER. LARGE HAIL AND DAMAGING
WINDS WILL REMAIN THE PRIMARY RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND TONIGHT
ACROSS CENTRAL KANSAS, AND IS POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS AFTER MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:33 PM CDTSevere Thunderstorm WarningICTAllen57 min
Jul 31, 4:05 PM CDTSevere Thunderstorm WarningICTLincoln55 min
Jul 31, 4:17 PM CDTSevere Thunderstorm WarningICTEllsworth73 min
Jul 31, 4:25 PM CDTSevere Thunderstorm WarningICTSaline65 min
Jul 31, 4:29 PM CDTSevere Thunderstorm WarningICTBarton61 min
Jul 31, 4:59 PM CDTSevere Thunderstorm WarningICTRice61 min
Jul 31, 5:25 PM CDTSevere Thunderstorm WarningICTBarton35 min
Jul 31, 6:01 PM CDTSevere Thunderstorm WarningICTHarvey, Reno44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.